SESSION TITLE: Critical Care Global Case Reports
SESSION TYPE: Global Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: The differentiation syndrome is a frequent, unpredictable and potentially life threatening complication of induction chemotherapy for acute promyelocytic leukemia (APL). We report a typical case of this syndrome mainly characterised by dyspnea, oedema, fever and pulmonary infiltrates.
CASE PRESENTATION: A 43-year-old man with silicosis and no smoking history presented with APL was treated with idarubicine, all-trans retinoic acid (ATRA) and arsenic trioxide (ATO). On day 24, the patient developed acute dyspnea and fever with no evidence of infection. His physical examination revealed oxygen desaturation, lung crackles and limb oedema. Laboratory studies were stable for his condition with negative sepsis workup. A CT pulmonary angiogram excluded a pulmonary embolism but was relevant for increased septal lines, ground-glass opacities and small pleural and pericardial effusion, mimicking pulmonary edema. Echocardiogram was normal despite the use of an anthracycline. A presumptive diagnostic of differentiation syndrome was made. ATRA and ATO were temporarily stopped and the patient was put on IV dexamethasone (10 mg twice daily for 3 days) with a 12-hours resolution of symptoms. Glucocorticoids were tapered and therapy was restarted on day 28.
DISCUSSION: The differentiation syndrome, also called ATRA-syndrome, results from the release of inflammatory cytokines from malignant promyelocytes. It occurs in approximately 25% of patients with APL undergoing induction therapy that includes ATRA or ATO. The syndrome is characterized by dyspnea, oedema, unexplained fever, pulmonary infiltrates on chest x-ray, weight gain, pleural and pericardial effusion, hypotension and renal failure. Treatment includes glucocorticoids, discontinuation of implicated agents (in severe forms) and supportive care with diuretics, oxygen and organ support when needed. The use of prophylactic steroids is increasing in new protocols. However, they have not been shown to decrease mortality which depends on early recognition and management.
CONCLUSIONS: Establishing an accurate diagnosis of differentiation syndrome is challenging. Physicians should be aware of this complication to enable recognition and treatment.
Reference #1: Montesinos P. et al. Differentiation syndrome in patients with acute promyelocytic leukemia treated with all-trans retinoic acid and anthracycline chemotherapy: characteristics, outcome, and prognostic factors. Blood 2009; 113:775.
Reference #2: Patatanian E, Thompson DF. Retinoic acid syndrome: a review. J Clin Pharm Ther 2008; 33:331.
DISCLOSURE: The following authors have nothing to disclose: Catherine Robitaille, Emilie Levesque
No Product/Research Disclosure Information